Strong Wind, Bennington
- When
- April 30, 11:00 AM EST to 8:04 PM EST
- Where
- Bennington forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Strong winds developed in the wake of a deepening low pressure system. These strong winds resulted in wind gusts ranging from 30 to 55 mph across southern Vermont, along with isolated power outages.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Strong winds developed in the wake of a deepening low pressure system. These strong winds resulted in wind gusts ranging from 30 to 55 mph across southern Vermont, along with isolated power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 30, 10:03 AM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1103 AM EDT Fri Apr 30 2021
.SYNOPSIS...
Windy conditions are expected today with temperatures
falling in the afternoon. Some rain showers will continue mainly
over higher terrain, turning to snow at night. After some rain and
snow showers tonight with chilly temperatures, Sunshine will return
for Saturday with seasonably cool temps. Sunday will be milder with
a few light showers possible.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Wind Warning in effect today for the Mohawk and
Schoharie Valleys, Capital District, northern Taconics, and
western Greene County...
Wind Advisory in effect today for much of the remaining
forecast area...
Updated at 1045 am. Low pressure is deepending east of New
England late this morning while high pressure builds in from the
west increasing the pressure gradient across our region and
setting the state for a windy afternoon. How windy remains an
interesting question. The west-east isalobaric gradient lines up
well with the low-level flow but the pressure rises over western
NY are a little less that what we sometimes see for our
strongest wind events. Latest observations from the NY meso-
net are showing 30 to 40 kt winds across western NY and ALB has
gusted into the 30s, but so far all areas are well below warning
criteria. However we do expect winds to increase into this
afternoon with increasing amounts of sunshine allowing increased
mixing. The 12z ALB sounding was showing 50 kts of wind at the
top of the boundary layer around 800 mb so deep mixing could
still support 50 kt gusts especially in areas where the west-
northwest wind will be channeled such as the Mohawk Valley into
the Capital District. Previous discussion is below.
Today, surface low continues to deepen over the Gulf of Maine
to below 980 mb before it eventually occludes over the Canadian
Maritimes Friday night. Meanwhile, a ridge of high pressure will
be located over the western Great Lakes, setting up a strong
low- level height gradient over the local area. Also, an
anomalously deep, compact midlevel low will be tracking ESE
through the ALY CWA by the afternoon/evening. Precipitation will
be ongoing over our northern zones within the trowal between
the two upper lows, modulated by orographic forcing with strong
low-level flow. This means showery conditions will be favored
much of the day over the upslope regions of the southern ADKs,
southern Greens, and to a lesser extent, the Berkshires and
Catskills. Punch of cold air aloft with the approaching upper
low is impressive, with 850 mb temps forecast to fall to around
-5C by around 00Z Sat. The cold advection along with diurnal
heating will steepen low level lapse rates, mixing down higher
momentum air from above. Though mixing depths are highly
questionable with the degree of cloud cover and precip,
especially over higher terrain, 925 mb wind magnitudes are
impressive with the NAM12 on the higher end of the envelope
showing 40-45 kt down the Mohawk Valley. 850 mb winds of 50-60
kt are modeled as well. This may be just above the peak height
of the boundary layer based on model forecast soundings.
Simulated cloud cover from CAMs depicts a few breaks in the
clouds during the afternoon/evening, which could be a signal
that some high gusts will be realized. Based on the above
factors, it looks like this is going to be a borderline
advisory/warning (50 kt gust) event. Due to the potential for
3-6 hours of 50+ mph gusts and some of the trees having leafed
out at lower elevations, we have decided for a targeted high
wind warning for the Mohawk/Schoharie Valley through the Capital
District. Local research based on past CSTAR research indicates
this is the favored area for high winds with a surface low off
to the northwest. The strongest winds look to be in the 2-8 pm
timeframe. Wind advisories remain in place north and south of
the warning area. Have adjusted the headline to end at 00Z to
the north and 06Z to the south.
High temps today are tricky with the battle between strong CAA and
late April diurnal heating. Spread in the model guidance is high,
but generally sided toward the cooler side with highs from the low
40s to low 60s. Temps will not rise much during the day and will
likely fall during the afternoon.
Tonight, the upper low shifts east leading to better pressure rises,
so windy conditions will continue, especially for areas along/south
of I-90. Some of the valley areas may get a quick burst of precip 00-
06Z as the weakening trowal shifts southward. Due to continued
cooling of boundary layer temperatures, rain will turn to snow in
the higher terrain with around 1-3" possible over the southern ADKs
and southern Greens before ending. It's even possible that valley
areas see some snowflakes as boundary layer temperatures cool. Low
temps should range from the mid-20s to upper 30s. Although the
growing season will have started in the Hudson Valley and southern
Litchfield County, frost/freeze headlines are not expected since
it's an advective cold so frost formation is unlikely and it doesn't
look like we'll have a freeze with the forecasted low temps. It will
feel cold though with wind chills in the teens to low 30s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Saturday, ridge of high pressure builds in at the surface as heights
aloft quickly rise with flow flattening. After a chilly start, sunny
skies through at least the early afternoon will allow temps to warm
into the mid-40s to low-60s, generally still several degrees below
normal. Strengthening jet energy dips into the Great Lakes/Northeast
region Saturday night, with a period of strong WAA aloft/isentropic
lift. The column is likely to be very dry so most valley areas
should see little more than a few sprinkles, but some of the higher
terrain could see a brief shot of measurable precip especially 00-
06Z. Some snowflakes could mix in at times. Lows Saturday night
should range anywhere from the mid-30s north to the upper 40s
south.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A mean longwave trough will persist over the Northeast in the
extended with a -NAO/+PNA pattern. This will lead to multiple rain
chances and generally cooler than normal temps.
Sunday-Sunday Night...A short-wave trough lifts northeast into
eastern Quebec, while a cold front moves across the region during
the day with isolated to scattered showers especially in the late
morning/early pm. Ridging builds in across the region during the
afternoon into the early evening with the frontal boundary stalling
over PA/NJ and southern New England. Max temps will finish the
weekend near normal with mid 60s to lower 70s in the valley areas
and mid 50s to mid 60s over the higher terrain. The boundary starts
to lift back north at night ahead of a developing cyclone moving
into the Midwest. Lows will be in the 40s, except some 30s over the
southern Greens and southern Adirondacks.
Monday through Tuesday...Another period of inclement weather is
expected with moisture streaming in from the south and west ahead of
the developing wave over the Midwest/western Great Lakes Region.
Increasing isentropic lift ahead of the warm front and approaching
wave will increase the chance of showers Mon pm-Mon night to likely
PoPs. The 00Z GFS/ECMWF have the better upper level dynamics with
the sfc wave tracking north and west of the region. The cold front
moves through early Tuesday with a chance of showers and maybe some
isolated thunderstorms southeast of the I-90 corridor, if these
areas break into a warm sector. Highs on Monday will be mainly in
the mid 50s to mid/upper 60s. Lows will be mild in the mid 40s
north of Albany, and upper 40s to mid 50s south and east. Temps are
tricky on TUE based on the track of the wave. A more northward
track would allow temps to surge above normal. We have mainly
mid/upper 60s to lower 70s from the Capital Region south and east,
and mid 50s to mid 60s north and west.
Tuesday night into Thursday...A few residual shower are possible
Tuesday night and the question becomes how far south the boundary
tracks southward in the wake of the wave. We leaned closer to a
blend of the guidance and kept a good chance of showers over the
southern two thirds of the forecast area with likely PoPs. The
northern third we kept in the high chance range. The 00Z GFS is
further south with the track of the system. In the wake of the
upper level trough passage WED night, a period of dry weather is
possible for THU. The sfc anticyclone builds in over the region for
THU. Temps for the mid week into THU will average slightly cooler
than normal and pcpn will be above normal. The mean mid and upper
level longwave trough begins to amplify as we head into the end of
the week over the central CONUS.
Overall, pcpn looks to be above normal and temps slightly below
normal for the extended, as May continues to be on a soggy start.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A low pressure system will continues to move northeast of the
Gulf o Maine this morning. This low will move further off the
New England Coast, as a strong upper level low will move in over
the region this afternoon into tonight. The surface low will
deepen and intensify near New Brunswick with windy conditions
today.
Some MVFR cigs continue at KALB/KGFL this morning with VFR
levels at KPOU/KGFL. Some scattered showers may move back in
and we kept VCSH groups in the TAFs.
As the upper level low moves over the region cigs will be in the
MVFR range 1.5-3.0 kft AGL in the late morning into the
afternoon, and the winds will increase. Some improvement to VFR
levels are expected at KPOU by 00Z/SAT, but MVFR cigs will
linger at KALB/KPSF/KGFL. As colder air moves over the region
with the upper low, some scattered rain to snow showers are
possible after 00Z/SAT. PROB30 groups were used for this threat
at those 3 sites. Also, some brief reductions to IFR levels will
be possible. We leaned towards MVFR levels. The cigs will
gradually increase to VFR levels between 06Z-09Z/SAT at the TAF
sites.
The winds will increase from the west to southwest this morning
at 10-18 kts with some gusts around 20-30 kts. The winds will
increase in the late morning into the afternoon at 15-25 kts
with some gusts in the 32-42 kt range with the higher gusts
near Albany. The winds will only gradually subside tonight, as
gusts 25-35 kts will be possible prior to midnight or so.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Likely SHRA.
Monday Night: High Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Likely SHRA.
&&
.FIRE WEATHER...
Windy and colder conditions are expected today with wind gusts
of 40-60 mph. Minimum RH values may fall to around 40 percent in
the Mid-Hudson Valley, but will mainly be 50 to 70 percent. Much
drier airmass arrives Saturday along with sunny skies and
decreasing winds. Minimum RH values of 25 to 35 percent are
expected, which should help to dry out soggy fuels somewhat.
&&
.HYDROLOGY...
Rainfall on Thursday mainly ranged from 1-2" in a swath in the
Schoharie Valley, Capital District, western MA, and southern VT,
with a few higher amounts. Outside of this swath, amounts were
mainly 0.25-1.00". This resulted in some within-bank river
rises, but no flooding issues were reported given the antecedent
drought conditions.
Today into tonight, rain and snow showers will become more
focused over the higher terrain, and should not result in any
hydro issues. The next chance for widespread precip appears to
be Monday/Monday night, with several periods of precipitation
possible this week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 AM EDT Saturday for CTZ001-013.
NY...Wind Advisory until 2 AM EDT Saturday for NYZ059>061-063>066.
High Wind Warning until 10 PM EDT this evening for NYZ038>040-
047>054-058.
Wind Advisory until 8 PM EDT this evening for NYZ033-041>043-
082>084.
MA...Wind Advisory until 2 AM EDT Saturday for MAZ001-025.
VT...Wind Advisory until 8 PM EDT this evening for VTZ013-014.
&&
SYNOPSIS...Thompson
NEAR TERM...MSE/Thompson
SHORT TERM...Thompson
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...Thompson
HYDROLOGY...ThompsonHazardous Weather Outlook National Weather Service Albany NY 407 AM EDT Fri Apr 30 2021 CTZ001-013-MAZ001-025-NYZ059>061-063>066-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 407 AM EDT Fri Apr 30 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and the Mid Hudson Valley, central and southern Taconics, and southeastern Catskills in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ033-041>043-082>084-VTZ013-014-011100- Hamilton-Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham- 407 AM EDT Fri Apr 30 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for most of the southern Adirondacks and Lake George Saratoga Region in eastern New York and Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ038>040-047>054-058-011100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene- 407 AM EDT Fri Apr 30 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Helderbergs, Capital District, northern Taconics and western Greene County in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-VTZ015-011100- Northern Herkimer-Eastern Windham- 407 AM EDT Fri Apr 30 2021 This Hazardous Weather Outlook is for northern Herkimer County in eastern New York and eastern Windham County in southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
723 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HEAVY RAIN LENOXDALE 42.34N 73.25W
04/30/2021 M1.73 INCH BERKSHIRE MA TRAINED SPOTTER
1.73 INCHES IN 24 HOURS. STORM TOTAL 1.82 INCHES.
&&
EVENT NUMBER ALY2103173
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
732 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NW SCOTIA 42.84N 73.98W
04/30/2021 M1.52 INCH SCHENECTADY NY COCORAHS
&&
EVENT NUMBER ALY2103174
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
746 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HEAVY RAIN CHATHAM 42.36N 73.60W
04/30/2021 M1.30 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2103175
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
754 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN 4 ESE GHENT 42.31N 73.54W
04/30/2021 M1.05 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2103176
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ALBANY 42.69N 73.83W
04/30/2021 M1.27 INCH ALBANY NY NWS ALBANY OFFIC
&&
EVENT NUMBER ALY2103177
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
832 AM EDT FRI APR 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM HEAVY RAIN HARTFORD 43.38N 73.39W
04/30/2021 M1.23 INCH WASHINGTON NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2103178
MEMThe national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955031, 955032, 955033.